New 'symptom', totally bewildered

Discussion in 'General Parenting' started by Theresac, Jan 16, 2007.

  1. Theresac

    Theresac New Member

    My difficult child was diagnosed ADHD/ODD a couple of years ago. We went through the gamut of medications for this, until finally using daytrana patch, 10 mg, the lowest dose, which works extremely well for the focus/impulsiveness, but is wreaking havoc with her appetite. For this reason, I do have an appointment. set up with her psychiatrist for a complete physical/testing to rule out anything physical.

    Last week, she started this new, strange behaviour. She is feeling her heartbeat, running and hiding and jumping, and feeling it again to make sure it's still 'working'. And, in the meantime, as she is doing this, she is telling me she is having a hard time breathing. Not sure if it's anxiety or what.

    My heart is breaking watching her go through this routine, which she is driven to do. She knows when we talk about it that she is o.k. but can't seem to control her actions. This was done off and on all day yesterday, to the conclusion of not enjoying her day off from school.

    Anyone ever hear of developing this type of behaviour, and so quickly? :confused:
  2. smallworld

    smallworld Moderator

    I strongly suspect it's anxiety, but you should have her heart checked just to reassure her and yourself. My easy child was doing this last summer prior to being diagnosed with anxiety, feeding disorder and Obsessive Compulsive Disorder (OCD) tendencies. Daytrana, like any stimulant, can exacerbate anxiety. What kind of doctor diagnosed your difficult child? I think it's time to re-evaluate the ADHD/ODD diagnosis.
  3. Suz

    Suz (the future) MRS. GERE

    I'm not familiar with this method so I looked it up for you. Your difficult child's behavior could very well be anxiety/agitation. Do you know if she is feeling any chest pain? That's mentioned on the link as a caution as are other things.

  4. SRL

    SRL Active Member

    I was a perfectly normal 12 year old when I went through a period of being very fearful that my heart would stop. It was especially bad at bedtime.
  5. DDD

    DDD Well-Known Member

    You are the first person that I "know" who has used the patch. It should be really helpful for many families. Each
    stimulant medication can have undesirable side effects with some children. In my famiy we had to try three before finding one that was effective and had no side effects.

    So......I suggest that you contact your physician and share
    the new behavior patterns. Although it surely sounds like
    anxiety attacking, two of mine felt "jumpy" "racing" etc. in
    their chest when NOT on medication and when once on the right medication basically said "now, I can relax". So it varies
    from kid to kid.

    Also I would be a little concerned that the behaviors might
    manifest in the school setting and thus trigger other issues
    if not properly identified. Good luck. DDD
  6. Theresac

    Theresac New Member

    Thanks to all of you. DDD, I just called the school nurse, and sure enough, Lily just left there. She checked her heart, which was well within normal limits with no irregularities in heartbeat. I have a 'crisis' call into her psychiatric and hope to get her in within the next day. She is exhibiting absolutely no focus on anything but her heartbeat! The school nurse said she explained to her what is should be, and that hers is normal, etc. but she said she was almost shaking with anxiety about it.
  7. Sunlight

    Sunlight Active Member

    Good for you for consulting with the professionals in this matter. advice from lay people may not be the answer!
  8. Sara PA

    Sara PA New Member

    Anxiety or panic attacks are not just illogical worrying. They are neurobiological reactions which can have many causes. Your daughter seems to be having a reaction much like some people get when they drink WAY, WAY too much coffee. Except for your daughter it doesn't start to wear off until the patch is removed each night and then starts up again the next day.
  9. dreamer

    dreamer New Member

    would be interesting to know what her blood pressure is, as well. Our school nurse kept checking my dtrs heartbeat, but it was the blood pressure that was thru the roof. The nurse at school kept telling me my dtr was "fine" and worrying unnecessarily- - well I am a nurse, too and I took her blood pressure and it was 200 over 120. (from a side effect of a medication) and our psychiatrist had even written a note to the school nurse previously about this very same problem......but the school nurse just kept on saying "it's fine- she is worrying unnecessarily"
    ANd if your school nurse only checked pulse for 10 seconds and multiplied by 6 or 15 secs and multiplied by 4, she might not catch any irregularities. She needs to check it for at LEAST one full minute...and check the strength, as well.
  10. dreamer

    dreamer New Member

    something else to keep in mind- anxiety can raise heart rate and or blood pressure, but irregular heartbeats and high blood pressure can also increase anxious feelings.
  11. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I have a mood disorder, which can often be mistaken for ADHD/ODD. I took one Ritalin and freaked out, and was afraid to take another one. Stimulants are, after all, speed and if it's not ADHD, they can cause extreme anxiety, even mood swings. You may want another evaluation. STims help everyone focus. Her other symptoms need attention as well. My guess is the medications are causing the anxiety and may even be really causing heart skips. I'd get another opinion on her diagnosis. Can't hurt. And I'd see the psychiatrist, not the school nurse. JMO. Good luck.
  12. Theresac

    Theresac New Member

    Thanks everyone. I have a psychiatric appointment. for 9 a.m. tomorrow, and am waiting to hear from her pediatrician, who I explained the situation, and asked for a cardiogram and physical ASAP. I told them I wanted to get her checked for any physical problems PRIOR to her psychiatric appointment. tomorrow, so I'm not just relying on psychiatric. and them prescribing more medications if just anxiety is not the problem.

    Now, for my anxiety in all of with the territory!
  13. Theresac

    Theresac New Member

    Just got off the phone with her pediatrician. He feels it is strictly psychological, based upon her heart rate and blood pressure (which the school nurse did take). He wants me to call him after the psychiatric appointment. tomorrow morning, and moved up her complete physical from 2/9 until this Thursday.

    I spoke to Lil again this afternoon at the nurses' office. I asked her exactly what she was thinking about, and all she said was "Lindsay".

    Lindsay was Lil's best friend, as well as cousin, that died this past May with a twisted intestine, and her heart stopped 3 times. She was 8 years old, and it happened within a matter of 5 hours. Lil will be 8 in June.
  14. Lothlorien

    Lothlorien Active Member Staff Member

    That might just explain things. It sounds like she's bee really traumatized by her cousin's death. I'm sorry about her cousin. That's extremely sad. I can see how that would make her feel this extreme anxiety and combined with a stimulant, could intensify her anxiety.